Alert archive / Utah / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Salt Lake City, UT

September 10, 2009Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 10, 2009, 5:57 PM MDT for Kane County, Washington County, Utah. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2009, 5:57 PM MDT (23:57 UTC)
Expired
Sep 10, 2009, 7:08 PM MDT
In force
71 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 31 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 12.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 102357
FFWSLC
UTC025-053-110200-
/O.NEW.KSLC.FF.W.0010.090910T2357Z-090911T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
557 PM MDT THU SEP 10 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 800 PM MDT

* AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AND NORMALLY DRY WASHES...AS
WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3741 11312 3746 11286 3724 11282 3717 11309

$$

MS
1 follow-up statement
000 
WGUS75 KSLC 110108
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
708 PM MDT THU SEP 10 2009

UTC025-053-110116-
/O.CAN.KSLC.FF.W.0010.000000T0000Z-090911T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
708 PM MDT THU SEP 10 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL KANE 
AND EAST CENTRAL WASHINGTON COUNTIES...INCLUDING ZION NATIONAL 
PARK...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER 
AND STREAM LEVELS HAVE DECREASED. REPORTS INDICATE THAT SOME RISES 
OCCURRED ON SMALL STREAMS AND DRY WASHES BUT FLASH FLOODING WAS NOT 
OBSERVED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. 
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3741 11312 3746 11286 3724 11282 3717 11309

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:56 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 10, 3:56 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
356 PM MDT THU SEP 10 2009

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BUILD ACROSS THE GREAT BASIN.
MOISTURE OVER THE SOUTHERN HALF OF UTAH WILL MOVE SOUTH INTO
EXTREME SOUTHERN UTAH AS A DRY NORTHERLY FLOW DEVELOPS ACROSS THE
REST OF UTAH FRIDAY. MOISTURE RETURNS NORTHWARD HEADING INTO EARLY
NEXT WEEK AHEAD OF AN APPROACHING STORM SYSTEM.

&&

.DISCUSSION...REGIONAL WATER VAPOR LOOP DEPICTS VORTICITY MAXIMUM
THAT WAS OVER SOUTHERN UTAH THIS MORNING HAS SPUN SOUTH INTO
NORTHERN ARIZONA. FURTHER TO THE NORTH...THE DEVELOPING UPPER LOW
POISED TO CLOSE OFF OVER THE NORTHERN/CENTRAL PLAINS IS JUST NOW
ENTERING EASTERN MONTANA. A WEAK UPPER LEVEL FRONT EXTENDS FROM
FAR EASTERN MONTANA SOUTHWEST TO NEAR KELY ON THE LEADING EDGE OF
THIS FEATURE. A COMBINATION OF THE VORT MAX OVER THE SOUTH AND
UPPER FRONT OVER THE NORTH HAS ENHANCED ISOLATED CONVECTION FROM NEAR
TINTIC JUNCTION IN UTAH COUNTY SOUTH THROUGH THE SOUTHERN
MOUNTAINS THIS AFTERNOON. ANTICIPATE CONTINUED ISOLATED COVERAGE
THROUGH THIS EVENING AS MARGINAL MOISTURE/INSTABILITY WILL
LINGER...BUT A TYPICAL DIURNAL DOWNTURN OF ACTIVITY IS EXPECTED
WITH SUNSET. THAT SAID...ADDED ISOLATED COVERAGE ACROSS THE FAR
SOUTHEAST AS AFOREMENTIONED AZ VORT MAX IS PROGGED TO PIVOT EAST
OVERNIGHT PER NAM GUIDANCE.

AS THE UPPER PLAINS LOW CLOSES OFF FRIDAY THROUGH SATURDAY...THE UPPER
LEVEL RIDGE POSITIONED OVER THE GREAT BASIN WILL AMPLIFY
NORTHWARD...WITH AXIS WELL WEST OF THE STATE. LOCALLY AN
INCREASINGLY DRY NORTHERLY FLOW WILL DEVELOP AS A RESULT...PINNING
MOISTURE/INSTABILITY SOUTH ALONG THE UT/AZ BORDER THROUGH SATURDAY.

MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT THROUGH MID NEXT WEEK.
UPPER PLAINS CLOSED LOW IS EXPECTED TO RETROGRADE WEST INTO THE
NORTHERN ROCKIES SUNDAY...THEN LIFT NORTH ON MONDAY IN ADVANCE OF
AN APPROACHING PACIFIC TROUGH. GFS HAS FINALLY COME AROUND TO THE
EC/GEM SOLUTION IN LATEST RUN...AND SHOULD ALLOW DEEP LAYER MOISTURE
TO REBOUND STARTING SUNDAY IN THIS SCENARIO. THE PEAK SURGE OCCURS
TUESDAY/WEDNESDAY JUST AHEAD OF AND DURING PACIFIC TROUGH
PASSAGE. HAVE TRENDED POPS/TEMPS ABOVE/BELOW CLIMO RESPECTFULLY
MON THROUGH WEDNESDAY TO ACCOUNT FOR GROWING CONFIDENCE IN PATTERN
EVOLUTION DUE TO CONSISTENCY BETWEEN MEDIUM RANGE GUIDANCE.

&&

.AVIATION....VFR CONDITIONS EXPECTED TO PREVAIL AT KSLC
THROUGHOUT THE PERIOD. NORTHWEST WINDS EXPECTED TO SWITCH TO THE
SOUTHEAST DRAINAGE AROUND 04Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...MERRILL
AVIATION...MYRICK

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Sep 10, 3:51 AM MDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
351 AM MDT THU SEP 10 2009

UTZ001>016-019>021-517-518-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
351 AM MDT THU SEP 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

INCREASING MOISTURE WILL SUPPORT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TODAY ACROSS SOUTHERN UTAH. LOCALLY HEAVY RAINFALL
AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE THE GREATEST THREATS
EXPECTED FROM THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM ACTIVITY IS EXPECTED TO BE SUPPRESSED TO THE ARIZONA
BORDER REGION OF SOUTHERN UTAH FRIDAY AS DRIER AIR MOVES IN FROM
THE NORTH...ONLY TO GRADUALLY RETURN NORTHWARD AND SPREAD ACROSS
MUCH OF THE STATE BY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Flash Flood Warnings in Utah, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.